Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 160, NWS Lincoln, IL

October 14, 2017Fulton County, Peoria County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Oct 14, 2017, 6:39 PM CDT for Fulton County, Peoria County, Illinois. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 14, 2017, 6:39 PM CDT (23:39 UTC)
Expired
Oct 14, 2017, 7:30 PM CDT
In force
51 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fulton County, IL, Peoria County, IL

The radar

The Lincoln radar (KILX), 92 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 14, 7:03 PM CDTTSTM WND GST 70Fiatt, ILESTIMATED 70 MPH THUNDERSTORM WIND GUST NEAR ROUTE 97 AND ROUTE 9 JUNCTION

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 14, 5:09 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

402 
WUUS53 KILX 142339
SVRILX
ILC057-143-150030-
/O.NEW.KILX.SV.W.0160.171014T2339Z-171015T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
639 PM CDT SAT OCT 14 2017

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Fulton County in west central Illinois...
  Southwestern Peoria County in central Illinois...

* Until 730 PM CDT

* At 639 PM CDT, a severe thunderstorm was located near New
  Philadelphia, or 13 miles east of Macomb, moving east at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Canton, Lewistown, Farmington, Cuba, Hanna City, Trivoli, Avon, St.
  David, Fairview, London Mills, Dunfermline, Bernadotte, Smithfield,
  Bryant, Norris, Banner, Marietta, Ellisville, Smithville and Fiatt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

A tornado watch remains in effect until 100 AM CDT for central and
west central Illinois.

LAT...LON 4068 9045 4071 9044 4070 8974 4042 8996
      4039 9045
TIME...MOT...LOC 2339Z 255DEG 47KT 4051 9042 

HAIL...1.00IN
WIND...60MPH
 
$$

07
3 follow-up statements
096 
WWUS53 KILX 142349
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
649 PM CDT SAT OCT 14 2017

ILC057-143-150030-
/O.CON.KILX.SV.W.0160.000000T0000Z-171015T0030Z/
Fulton-Peoria-
649 PM CDT SAT OCT 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR FULTON AND SOUTHWESTERN PEORIA COUNTIES...

At 649 PM CDT, a severe thunderstorm was located near Cuba, or 11
miles west of Canton, moving east at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Canton, Lewistown, Farmington, Cuba, Hanna City, Trivoli, St. David,
Fairview, London Mills, Dunfermline, Bernadotte, Smithfield, Bryant,
Norris, Banner, Marietta, Ellisville, Smithville, Fiatt and Little
America.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

A tornado watch remains in effect until 100 AM CDT for central and
west central Illinois.

LAT...LON 4062 9041 4071 9035 4070 8974 4042 8996
      4039 9045
TIME...MOT...LOC 2349Z 255DEG 47KT 4054 9025 

HAIL...1.00IN
WIND...60MPH
 
$$

07
169 
WWUS53 KILX 150005
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
705 PM CDT SAT OCT 14 2017

ILC057-143-150030-
/O.CON.KILX.SV.W.0160.000000T0000Z-171015T0030Z/
Fulton-Peoria-
705 PM CDT SAT OCT 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR CENTRAL FULTON AND SOUTHWESTERN PEORIA COUNTIES...

At 705 PM CDT, a severe thunderstorm was located near Canton, moving
east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Canton, Lewistown, Farmington, Cuba, Hanna City, Trivoli, St. David,
Dunfermline, Bernadotte, Smithfield, Bryant, Norris, Banner,
Smithville, Fiatt and Little America.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

A tornado watch remains in effect until 100 AM CDT for central and
west central Illinois.

LAT...LON 4056 9020 4070 9010 4070 8974 4042 8996
      4039 9043
TIME...MOT...LOC 0005Z 256DEG 45KT 4058 8999 

HAIL...1.00IN
WIND...60MPH
 
$$

07
952 
WWUS53 KILX 150022
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
722 PM CDT SAT OCT 14 2017

ILC057-143-150032-
/O.EXP.KILX.SV.W.0160.000000T0000Z-171015T0030Z/
Fulton-Peoria-
722 PM CDT SAT OCT 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FULTON AND
SOUTHWESTERN PEORIA COUNTIES WILL EXPIRE AT 730 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However small hail and gusty winds are still
possible with this thunderstorm.

A tornado watch remains in effect until 100 AM CDT for central and
west central Illinois.

LAT...LON 4056 9020 4070 9010 4070 8974 4042 8996
      4039 9043
TIME...MOT...LOC 0022Z 255DEG 47KT 4064 8971 

$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 3:13 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Oct 14, 3:13 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
313 PM CDT Sat Oct 14 2017

.SHORT TERM...(This evening through Sunday)
ISSUED AT 310 PM CDT Sat Oct 14 2017

An outflow boundary from convection over northern IL has slipped
toward toward a Bloomington to Rushville line at mid afternoon.
Showers and thunderstorms were north of a Quincy to Bloomington
line and tracking ene. Partly to mostly sunny skies over central
and southern CWA has warmed temperatures into the mid 80s with
Lincoln setting a record high of 86F and Springfield up to 87F,
just a degree shy of the record high. Moist dewpoints in the mid
to upper 60s across CWA. Precipitable water values ranged from
1.5-1.9 inches, highest over northern CWA, which is at the 99
percentile for mid October. This is supporting the heavy rains
of 1-3 inches over northern IL. SPC day1 outlook has slight risk
of severe storms along and north of I-72 late this afternoon and
into this evening, while enhanced risk of severe over the IL river
valley where 30% risk of damaging winds and 5% risk of tornadoes.
A 1008 mb surface low pressure over central IA and a 1007 mb low
pressure over sw KS will eject ne and pull the cold front se over
central IL overnight, and thru southeast IL by mid Sunday
morning. Lows tonight to range from around 50F nw of the IL river,
to 60-65F along the Wabash river. Windy on Sunday with WNW winds
15-25 mph and gusts 25-35 mph ushering in much cooler air. Highs
Sunday range from mid 50s from Peoria and Bloomington north to
the mid 60s by the Wabash river. Clouds to decrease from west to
east during Sunday afternoon.

&&

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 310 PM CDT Sat Oct 14 2017

The coldest night of the season expected Sunday night as skies
clear and winds lighten up with 1030 mb high pressure settling
into OK by dawn Monday and ridging into central IL. Lows in the
upper 30s and lower 40s. A few patches of frost possible late
Sunday night and early Monday morning in low lying areas north of
I-70. An upper level trof over IL on Monday along with surface
ridge to keep it cool with highs Monday in the lower 60s. Another
seasonably cool night Monday night with lows mostly in the lower
40s.

A nice stretch of fall weather expected Tuesday through Saturday
as upper level trof pulls away from IL as surface ridge shifts
into the southeast states and getting a return southerly flow.
Strong upper level ridge builds over the eastern US later in the
week to keep it dry and bring in warmer weather. Highs Tue in the
upper 60s, then in the lower 70s Wed and in the 70s Thu-Sat. An
approaching cold front from the nw could bring next chance of
convection next Saturday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1259 PM CDT Sat Oct 14 2017

Scattered showers and thunderstorms will affect PIA and BMI this
afternoon with MVFR conditions possible with thunderstorms
especially at PIA. This convection close to a warm front just
south of I-80 in northern IL and ties to a 1008 mb in se CO. I-72
airports will see broken VFR ceilings around 5k ft at times this
afternoon while convection drops southward toward them during this
evening. Added LLWS to TAFs from 02Z-10Z with 2k ft sw winds of
45-55 kts while surface SSW winds of 10-15 kts and gusts of 18-24
kts. Cold front passes through overnight with SSW winds switching
WNW and increase to 15-20 kts with gusts of 25-30 kts by Sunday
morning. MVFR ceilings also expected behind the cold front later
tonight into Sunday morning as showers end between 11-13Z.

&&

.CLIMATE...
Issued at 310 PM CDT Sat Oct 14 2017

Springfield's low of 67F at 8 am this morning matches the record
warm low of 67F set on Oct 14, 1899. If temperature stays at or
above 67F through 1 am cdt tonight, it will tie a new record warm
low for Oct 14th. Lincoln rose to 86F at 2 pm and broke the record
high of 85F set in 1908. Springfield rose to 88F at 212 pm and
tied the record high set back in 1897.

Here are the Record Highs for Today Oct 14th...

Lincoln....... 86 in 2017
Havana........ 86 in 1989
Rantoul....... 86 in 1989
Galesburg..... 87 in 1947
Springfield... 88 in 1897 & 2017
Peoria........ 89 in 1897
Bloomington... 89 in 1899
Danville...... 89 in 1897
Rushville..... 89 in 1947
Effingham..... 90 in 1899
Minonk........ 90 in 1897
Champaign..... 91 in 1899
Sullivan...... 91 in 1899
Robinson...... 91 in 1899
Charleston.... 92 in 1899
Jacksonville.. 93 in 1897
Tuscola....... 93 in 1899
Decatur....... 94 in 1899

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...07
LONG TERM...07
AVIATION...07
CLIMATE...07
Hazardous weather outlook, Oct 14, 3:06 PM CDT, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
306 PM CDT Sat Oct 14 2017

ILZ027>031-036>038-040-041-151100-
Fulton-Knox-Marshall-Mason-McLean-Peoria-Schuyler-Stark-Tazewell-
Woodford-
306 PM CDT Sat Oct 14 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Thunderstorms will move through the area this evening as a
frontal system approaches the area, and continue into tonight.
There is an enhanced risk that some of these storms could be
severe, with damaging winds, hail, and an isolated tornado
possible. Locally heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 5 pm.

ILZ042>045-047>051-053-151100-
Cass-Champaign-De Witt-Logan-Macon-Menard-Morgan-Piatt-Sangamon-
Scott-
306 PM CDT Sat Oct 14 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Thunderstorms will move into the area this evening as a frontal
system approaches the area, and continue through tonight. There is
a slight risk that some of these storms could be severe, with
damaging winds, hail, and an isolated tornado possible. Locally
heavy rainfall will also be possible. The best chances for
hazardous weather will be after 6 pm.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required tonight after 7 pm.

ILZ046-052-054>057-061>063-066-067-071-151100-
Christian-Clark-Clay-Coles-Cumberland-Douglas-Edgar-Effingham-
Jasper-Moultrie-Shelby-Vermilion-
306 PM CDT Sat Oct 14 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Thunderstorms will move into the area this evening as a frontal
system approaches the area, and continue through tonight. Some of
these storms could be strong, with gusty winds and small hail. The
strongest storms will likely be after 8 pm.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Some lingering thunderstorms will be possible Sunday morning.
Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ068-072-073-151100-
Crawford-Lawrence-Richland-
306 PM CDT Sat Oct 14 2017

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

Thunderstorms are possible late tonight as a cold front moves
through the area. These storms are not expected to become severe.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Some lingering thunderstorms will be possible Sunday morning.
Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Barker

In the hours before

Local storm report, Oct 14, 4:03 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
403 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HEAVY RAIN       GALESBURG               40.95N 90.38W
10/14/2017  M1.60 INCH       KNOX               IL   TRAINED SPOTTER

            STORM TOTAL SO FAR

&&

EJL
Local storm report, Oct 14, 4:18 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
418 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       GALESBURG               40.95N 90.38W
10/14/2017  E1.50 INCH       KNOX               IL   PUBLIC

            STORM TOTAL SO FAR

&&

EJL

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 5:45 PM CDTSevere Thunderstorm WarningILXKnox45 min
Oct 14, 6:28 PM CDTSevere Thunderstorm WarningILXKnox, Peoria, Stark47 min
Oct 14, 6:33 PM CDTTornado WarningILXSchuyler27 min
Oct 14, 6:56 PM CDTFlash Flood WarningILXKnox3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.